Alert archive / Tennessee / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 2, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jan 1, 2022, 12:42 AM CST for Dyer County, Lake County, Obion County, Tennessee; Pemiscot County, Missouri. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 1, 2022, 12:42 AM CST (06:42 UTC)
- Expired
- Jan 1, 2022, 1:15 AM CST
- In force
- 33 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pemiscot County, MO, Dyer County, TN, Lake County, TN, Obion County, TN
The radar
The Paducah radar (KPAH), 103 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 1, 12:58 AM CST | TSTM WND DMG | 5 Wsw Cloverdale, TN | TREE KNOCKED DOWN ON CAT CORNER ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 31, 11:57 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted.
175
WUUS54 KMEG 010642
SVRMEG
MOC155-TNC045-095-131-010715-
/O.NEW.KMEG.SV.W.0002.220101T0642Z-220101T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1242 AM CST Sat Jan 1 2022
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Southeastern Pemiscot County in southeastern Missouri...
Northern Dyer County in western Tennessee...
Western Obion County in western Tennessee...
Southeastern Lake County in western Tennessee...
* Until 115 AM CST.
* At 1241 AM CST, a severe thunderstorm was located near
Caruthersville, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Caruthersville, Ridgely, Troy, Obion, Miston, Cloverdale,
Cottonwood Grove, Trimble, Hornbeak, Lenox, Mason Hall, Ayers, Cat
Corner, Glass, Locust Grove, Maxey, Roneys Store, Elbridge,
Templeton and Jacksonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 AM CST for southeastern
Missouri...and western Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 700 AM CST for southeastern
Missouri...and western Tennessee.
&&
LAT...LON 3624 8899 3620 8910 3620 8915 3618 8916
3602 8964 3618 8974 3648 8914
TIME...MOT...LOC 0641Z 242DEG 48KT 3614 8961
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SWB1 follow-up statement
040
WWUS54 KMEG 010703
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
103 AM CST Sat Jan 1 2022
MOC155-010713-
/O.CAN.KMEG.SV.W.0002.000000T0000Z-220101T0715Z/
Pemiscot MO-
103 AM CST Sat Jan 1 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PEMISCOT COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 AM CST for southeastern
Missouri...and western Tennessee.
LAT...LON 3624 8899 3620 8909 3620 8915 3618 8916
3608 8947 3624 8959 3625 8957 3625 8954
3626 8953 3628 8954 3648 8914
TIME...MOT...LOC 0703Z 242DEG 48KT 3628 8929
$$
TNC045-095-131-010715-
/O.CON.KMEG.SV.W.0002.000000T0000Z-220101T0715Z/
Dyer TN-Obion TN-Lake TN-
103 AM CST Sat Jan 1 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CST
FOR NORTHEASTERN DYER...WESTERN OBION AND SOUTHEASTERN LAKE
COUNTIES...
At 103 AM CST, a severe thunderstorm was located near Cloverdale, or
9 miles southeast of Reelfoot Lake State Park, moving northeast at 55
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ridgely, Troy, Obion, Miston, Cloverdale, Cottonwood Grove, Trimble,
Hornbeak, Mason Hall, Cat Corner, Glass, Locust Grove, Maxey, Roneys
Store, Elbridge, Templeton, Jacksonville, Fremont, Broadmoor and
Sharps Ferry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 AM CST for southeastern
Missouri...and western Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3624 8899 3620 8909 3620 8915 3618 8916
3608 8947 3624 8959 3625 8957 3625 8954
3626 8953 3628 8954 3648 8914
TIME...MOT...LOC 0703Z 242DEG 48KT 3628 8929
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SWBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 31, 11:17 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Dec 31, 11:17 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1117 PM CST Fri Dec 31 2021
.DISCUSSION...
Updated for aviation discussion
&&
.PREV DISCUSSION... /issued 858 PM CST Fri Dec 31 2021/
UPDATE...
Showers continue to move across Northeast Arkansas and the
Missouri Bootheel ahead of a secondary warm front. Models show
showers increasing in intensity as well as some thunderstorms
developing by 05-06Z in the vicinity of Northeast Arkansas, the
Missouri Bootheel, and Northwest Tennessee. Some of these storms
could be severe initially but eventually expect the threat to
evolve into a heavy rain and flash flooding threat by sunrise.
Current forecast has a good handle. Just made some minor tweak to
temperatures. Update will be out shortly.
KRM
DISCUSSION... /issued 323 PM CST Fri Dec 31 2021/
Still no great consensus on the threat of severe thunderstorms
tonight and tomorrow. The ECMWF remains the most bullish with the
NAM perhaps the least impressive. What continues to look like a
more certain threat is the chance of flooding. My inclination is
that we will see a flooding threat develop late tonight from
Western KY into northwest Tennessee and the Missouri Bootheel and
into northeast Arkansas along just south of a warm front.
Thunderstorms should become more numerous as a 60kt LLJ develops
tonight. Nearly all of the Midsouth should be in the warm sector
of the system by sunrise. Dew points across the region should be
in the mid to upper 60s. Storms along and just south of the front
could have the potential to develop supercellular characteristics
toward morning. These storms would have the potential to produce
large hail, damaging wind and tornadoes. The Storm Prediction
Center has included most of the Midsouth in a Slight risk for
severe storms tonight with a Marginal risk across southern areas,
mainly in north Mississippi.
However, a much more likely threat would be flooding during the
late night to early morning timeframe. Straight hodographs will
likely favor training storms along the front. Flooding will remain
a threat through the day tomorrow. Precipitable water values
remain impressive, above 1.6 inches late tonight through tomorrow.
WPC has included a slight risk of excessive rainfall across most
of west Tennessee, the Missouri Bootheel and East Arkansas
tonight. A flood watch has been issued starting this evening and
continuing through Saturday afternoon for all of west Tennessee,
the Missouri Bootheel and most of East Arkansas.
The GFS has the cap holding until well after noon tomorrow.
Midlevel Lapse rates remain below 6 through the event and there
is never much of any surface low to back the winds. The ECMWF has
a broader rain shield across much of the Midsouth through the day
tomorrow. Luckily none of the guidance shows a strong signal for
discrete supercells ahead of the approaching cold front and
accompanying line of thunderstorms. Bowing segments along this
line will pose the greatest threat for tornadoes unless
supercells actually do form ahead of the line. Vertical wind
shear remains impressive, over 300m2/s2 but instability will
likely be limited by ongoing showers and cloud cover. Given the
dynamic energy and potential for a weaker cap, the Storm
Prediction Center has included nearly all of the Midsouth in an
Enhanced risk for severe thunderstorms Saturday with a small
Slight risk over portions of northeast Arkansas.
Additionally, the WPC has included far northwest TN, the Missouri
Bootheel and northeast Arkansas in a Moderate area for Excessive
rainfall. A slight risk in in place for the remainder of West
Tennessee and east central Arkansas with a Marginal risk of
excessive rainfall across north Mississippi. Rainfall
accumulations tonight through Saturday night will likely exceed 2
inches in the Moderate risk area and could exceed 3 inches.
The Severe threat and flood threat should diminish before
midnight as the cold front races across the Midsouth and a colder
airmass begins to filter into the area.
We will likely see cooling temperatures through the day Sunday.
Sunrise temperatures may range from the low 30s in northeast
Arkansas to the low 50s near the Alabama State line in northeast
Mississippi. By sunset we should be in the upper 20s to low 30s
area wide. A few light snow showers area possible across most of
the Midsouth on Sunday, though no accumulation is expected.
Mostly dry conditions are expected Sunday night through Midweek.
Morning lows are expected to be in the 20s Monday and Tuesday, but
back above freezing by Wednesday. Another cold front is expected
Wednesday resulting in subfreezing temperatures again Friday
morning.
30
&&
.AVIATION...
SHRAs and embedded TSRAs will continue to develop overnight
across northern areas mainly impacting KJBR where IFR conds will
develop toward morning. Thinking that KMEM/KMKL/KTUP should remain
south of the main band with MVFR cigs developing overnight. The
cold front sweeps through with a line of SHRAs/TSRAs in the
afternoon. Post frontal showers and low clouds expected behind
the front. Gusty south winds will develop overnight and continue
until the front moves through then shifting to the NW Saturday
evening. LLWS likely at KMEM and KMKL until early Saturday
afternoon.
SJM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Saturday afternoon for Clay-Craighead-
Crittenden-Cross-Greene-Mississippi-Poinsett-St. Francis.
MO...Flood Watch through Saturday afternoon for Dunklin-Pemiscot.
MS...None.
TN...Flood Watch through Saturday afternoon for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Dec 31, 3:07 PM CST, 9 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 307 PM CST Fri Dec 31 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-012315- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 307 PM CST Fri Dec 31 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible late tonight into Saturday across the Mid-South. Damaging winds, tornadoes, and hail will be the main threats from the storms. The storms will also bring prolonged heavy rainfall which could lead to flash flooding. A Flood Watch has been issued for much of Northeast Arkansas, the Missouri Bootheel, and all of West Tennessee. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe thunderstorms are possible Saturday. Damaging winds, tornadoes, and hail will be the main threats. Storms will also bring prolonged heavy rainfall which could lead to flash flooding. A Flood Watch has been issued for much of Northeast Arkansas, the Missouri Bootheel, and all of West Tennessee. Much colder air will filter into the region behind a cold front Saturday Night. An upper level disturbance will then move into the Mid-South by Sunday morning. Chances for snow will occur with the disturbance. At this time, little to no snow accumulation is expected. Wind chill values will drop into the teens Sunday and Sunday Night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight into Saturday in support of severe weather. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 12:17 AM CST | Severe Thunderstorm Warning | MEG | Dyer, Lake | 28 min |
| Jan 1, 1:16 AM CST | Severe Thunderstorm Warning | MEG | Henry, Obion, Weakley | 44 min |
| Jan 1, 1:41 AM CST | Tornado Warning | MEG | Henry, Weakley | 34 min |
| Jan 1, 1:57 AM CST | Tornado Warning | MEG | Henry, Weakley | 35 min |
| Jan 1, 3:52 AM CST | Wind Advisory | MEG | Benton, Carroll, Chester, Crockett, Decatur, Fayette and 10 more | 11 hr |
| Jan 1, 10:27 AM CST | River Flood Advisory | MEG | Decatur, Hardin | 4 days |
| Jan 1, 11:21 AM CST | Severe Thunderstorm Warning | MEG | Benton | 24 min |
| Jan 1, 11:28 AM CST | Special Weather Statement | MEG | Madison | 32 min |
| Jan 1, 11:45 AM CST | Severe Thunderstorm Warning | MEG | Chester, Decatur, Henderson, Madison | 45 min |
| Jan 1, 12:40 PM CST | Areal Flood Advisory | MEG | Shelby | 3 hr |
| Jan 1, 5:02 PM CST | Areal Flood Advisory | MEG | Fayette, Shelby | 118 min |
| Jan 1, 2:04 AM CST | Severe Thunderstorm Warning | MEG | Dunklin, Pemiscot | 26 min |
| Jan 1, 3:53 AM CST | Special Weather Statement | MEG | Dunklin, Pemiscot | 37 min |
| Jan 1, 9:02 AM CST | River Flood Warning | MEG | Dunklin | 3 days |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2022Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.